Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Took emergency contraceptive pills. Period is in light and black. Why has she been continuously bleeding?

User rating for this question
Very Good
Answered by

Infertility Specialist
Practicing since : 2000
Answered : 3614 Questions
Question
hello doc, this is XXXXXXX here from india, my girl-friend had got her last mestru perod on 13 XXXXXXX 2012, after that due to circumstances she had to take an emergency contraceptive pill(unwanted-72) on 31st XXXXXXX 2012... after that she had got her menstru period on 7th of feb 2012 which was very light and black in color, after from 8 to 13 feb she had her period which was normal.. but from 13 evening she was still having a very slight light flow of blood from her vagina till yesterday, but its more than 7 days now and she is again bleeding normal(much more than yesterday) from today afternoon she always had her period for 5 days... why is this happeninng?? is there any problem?? and when will these stop? please help us out.... she is also having high headache
Posted Wed, 11 Apr 2012 in Pregnancy
 
 
Answered by Dr. Mahesh Koregol 4 hours later
Hi XXXXXXX

Thanks for your query.

Emergency contraceptive pills (ECP) are effective if taken within 72 hours of unprotected intercourse. Anyway since your girl friend has got her menses, dont worry about pregnancy.

A lady who has taken ECP is more likely to have irregular menstrual bleeding (spotting or heavy bleeding) before her next period is due. Hence your girl friend had spotting on 7th feb.

Since there is some alteration in hypothalamo pituitary axis, there will be some alterations in menstrual patterns for this cycle.

i would like to reasssure you her cycles will be fine from next time. Her bleeding will stop soon. If you are still concerned about stopping bleeding right now, please see your gynecologist who can prescribe medicines to stop bleeding she is experiencing.

Hope I have answered your query. Please accept my answer if you have no more queries.

Wishing your girlfriend a speedy recovery.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Took emergency contraceptive pills. Period is in light and black. Why has she been continuously bleeding? 6 hours later
would you please suggest some medicine to stop it????? it seems that she has got again her period.. how is this after the period got over she is again getting it??? plz sugeest some medicines
 
 
Answered by Dr. Mahesh Koregol 21 minutes later
Hi,

Thanks for reverting back.

The bleeding is still continuing because of 2 possibilities:

1) Altered hormonal profile due to ingestion of emergency contraceptive pill.

2) Retained products of conception due to incomplete abortion. Hence only a repeat scan can diagnose the cause. If there are no retained products of conception which is more likely, your gynecologist can prescribe, medicines immediately to stop bleeding.

It would be unethical and inappropriate to prescribe you scheduled drugs without doing a proper examination. I am sorry on this.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Took emergency contraceptive pills. Period is in light and black. Why has she been continuously bleeding? 6 hours later
sir can we wait for 2 or 3 days or should we consult now to gynecologist ?????
 
 
Answered by Dr. Mahesh Koregol 28 minutes later
Hi,

Thanks for reverting back.

It’s better to see gynecologist now only. There is possibility of infection setting which needs to be treated appropriately.

Hope this answers all your queries. Please accept my answer if no more queries.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor